Alert archive / Tennessee / Tornado Warnings in 1997
Tornado Warning 6, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Mar 29, 1997, 2:01 AM EST for Polk County, Tennessee. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 29, 1997, 2:01 AM EST (07:01 UTC)
- Expired
- Mar 29, 1997, 2:30 AM EST
- In force
- 29 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Polk County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 2:25 AM EST | Tornado F1 | Grassy Creek, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 10:45 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1292 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 290703 RRA TORMRX TNC139-290730- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 201 AM EST SAT MAR 29 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 230 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...SOUTHERN POLK COUNTY DOPPLER RADAR INDICATES A DANGEROUS STORM MOVING THROUGH SOUTHERN POLK. THIS STORM WILL BE IN THE DUCKTOWN AREA BY 215 AM. THIS STORM HAS HAD SEVERAL TORNADOES REPORTED WITH IT. IF YOU ARE IN THE PATH OF THIS STORM TAKE COVER IMMEDIATELY. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Mar 29, 1:30 AM EST, 31 minutes earlier.
Area forecast discussion, Mar 29, 1:30 AM EST, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 130 AM EST SAT MAR 29 1997 CURRENT FCST BASICALLY ON TRACK FOR E TN AS CD FNT BLASTS ON THRU EXTREME NE TN/SW VA ARND 11-12Z FOLLOWED BY SCT SC LEAVING SKIES IN THE MORE OPTIMISTIC PARTLY SUNNY CATEGORY. A BREEZY DAY AS WLY FLOW STRENGTHENS BEHIND DEPARTING FNT. THE MILD WLY FLOW AND DOWNSLOPING INTO THE VALLEY WL ENABLY MOST AREAS TO REACH 65-71 DEGREE RANGE TODAY (EXCEPT IN MTN ZONES). NEXT S/WV AND ASSOC FNT WL AFFECT E TN ON SUNDAY BRINGING P-M/CLOUDY SKIES...A HEALTHY NW BREEZE AND COOLER TEMPS. WOULD STAY CLOSE TO FAN MINS FOR SAT NITE AND FWC MAXES ON EASTER SUNDAY. THANKS AND HAVE A GOOD MORNING.
In the hours before
Local storm report, Mar 29, 1:30 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
127 AM EST SAT MAR 29 1997
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 AM HALLS TN 0.25 INCH HAIL
03/29/97 KNOX 1/4 INCH HAIL NEAR HALLS
REPORTED BY HAM SPOTTER
1145 PM NORTH ANDERSON COUNTY TN 0.75 INCH HAIL
03/28/97 ANDERSON 3/4 INCH HAIL OCCURRED AT
1145 PM 3/28/97...FLOODING ON
SECONDARY ROADS REPORTED
BY SHERIFF'S OFFICE
1247 AM WEST MORRISTOWN TN 1.75 INCH HAIL
03/29/97 HAMBLEN ONE INCH TO GOLFBALL SIZE
HAIL ON THE WESTSIDE OF
MORRISTOWN REPORTED BY OFF
DUTY NWS METEOROLOGIST
0106 AM 5 W OF DECATUR TN 2.75 INCH HAIL
03/29/97 MEIGS BASEBALL SIZE HAIL REPORTED
BY SHERIFF'S DEPUTY AT 0106
1250 AM CHATTANOOGA TN 1.75 INCH HAIL
03/29/97 HAMILTON MARBLE TO GOLFBALL SIZE HAIL
REPORTED BY TV METEOROLOGIST
IN CHATTANOOGA...GOLFBALL
SIZE HAIL NEAR ELDER
MOUNTAIN REPORTED BY 911
1240 AM SOUTHERN CAMPBELL TN 0.75 INCH HAIL
03/29/97 CAMPBELL 3/4 INCH HAIL REPORTED BY
SHERIFF'S OFFICE IN SOUTHERN
CAMPBELL COUNTY
1230 AM KNOXVILLE TN 2.75 INCH HAIL
KNOX HAIL BROKE A TRUCK WINDSH6IELD
REPORTED BY SHERIFF'S OFFICEThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 11:15 PM EST | Severe Thunderstorm Warning | MRX | Fentress | 45 min |
| Mar 28, 11:26 PM EST | Severe Thunderstorm Warning | MRX | Anderson | 49 min |
| Mar 28, 11:39 PM EST | Severe Thunderstorm Warning | MRX | Morgan | 21 min |
| Mar 28, 11:58 PM EST | Severe Thunderstorm Warning | MRX | Morgan | 32 min |
| Mar 29, 12:07 AM EST | Severe Thunderstorm Warning | MRX | Knox | 53 min |
| Mar 29, 12:11 AM EST | Tornado Warning | MRX | Knox | 34 min |
| Mar 29, 12:17 AM EST | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 43 min |
| Mar 29, 12:26 AM EST | Severe Thunderstorm Warning | MRX | Campbell | 49 min |
| Mar 29, 12:39 AM EST | Severe Thunderstorm Warning | MRX | Hamblen, Jefferson | 51 min |
| Mar 29, 12:42 AM EST | Severe Thunderstorm Warning | MRX | Hamilton | 63 min |
| Mar 29, 1:05 AM EST | Severe Thunderstorm Warning | MRX | Meigs, Rhea | 25 min |
| Mar 29, 1:12 AM EST | Severe Thunderstorm Warning | MRX | McMinn | 33 min |
| Mar 29, 1:33 AM EST | Tornado Warning | MRX | Bradley | 27 min |
| Mar 29, 1:42 AM EST | Severe Thunderstorm Warning | MRX | Polk | 48 min |
| Mar 29, 2:17 AM EST | Tornado Warning | MRX | Bradley | 13 min |
Nearby
Tornado Warnings in Tennessee, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.